Have you or your child suffered male breast enlargement caused by the use of Risperdal or other medications?
While gynecomastia can occur due to a number of reasons, the condition is most-commonly associated with the use of the antipsychotic drug Risperdal. The condition develops due to a hormone imbalance, which has resulted in several lawsuits against the drugmaker.
Gynecomastia is a condition that manifests itself through the enlargement of male breast tissue. In addition to the physical pain and discomfort associated with gynecomastia, males (especially teenagers) with this condition often suffer from humiliation, social anxiety, and depression. Treatment often requires surgery, which can be prohibitively expensive for many families.
The most well-known cause of gynecomastia is the antipsychotic drug Risperdal (Risperidone). Pre-market research conducted by the Johnson & Johnson subsidiary Janssen revealed the tendency of the drug to cause gynecomastia, yet warnings on the drug’s labels greatly understate the potential risk of breast development in males who take the medication.
What is Risperdal?
Risperdal is a drug that has been approved for both children and adults for the treatment of schizophrenia, bipolar disorder, and irritability caused by autism. It works by blocking dopamine levels in the brain, which can lead to a hormone imbalance caused by elevated levels of prolactin (PRL).
Teenage boys and young men who suffer from gynecomastia caused by Risperdal may require a mastectomy, as well as years of therapy or psychiatric treatment to cope with issues related to disfigurement and social anxiety.
Though there are minimal physical implications related to gynecomastia, the emotional trauma and social stigma can be staggering. The first gynecomastia lawsuit related to Risperdal was settled in 2012, and showed that Johnson & Johnson understated the impact that an excess of prolactin could have on the development of breast tissue in otherwise healthy males.
There have been a number of lawsuits related to the use of Risperdal, including a whopping $2.2 billion settlement in 2013 with the U.S. Department of Justice related to fraudulent advertising, the payment of illegal kickbacks to doctors for prescribing Risperdal, and understating the side effects to consumers.
Risperdal and gynecomastia.
Risperdal works on the brain’s neurotransmitters in the same manner as many other antipsychotic drugs. It blocks dopamine, which in turn causes the pituitary gland to release prolactin, a hormone that is responsible for breast development in young girls and lactation in breast-feeding mothers.
This hormonal imbalance can result in the growth of breast tissue in boys and men, and can even result in lactation from one of both nipples. Stopping the medication will not result in a reduction of breast tissue; this is usually done through surgery.
Should you discontinue using Risperdal if you develop gynecomastia? This is a question only your doctor can answer. Before discontinuing any type of medication, consult your doctor and/or psychiatrist first in order to discuss the risks, and your options.
If you’d like to discuss the facts of your case and have us evaluate the strength of your potential claim, contact us today at 1-877-405-4313 or email us using the contact form found on this page. We’re happy to explain your options moving forward, and will do so at no cost to you.
Speak With a Dallas Drug Injury Lawyer For Free
The attorneys at Rasansky Law Firm are happy to speak to you about your potential case free of charge. If we can help with your claim, we’ll do so for no out-of-pocket cost to you. Call us 24/7 at (214) 651-6100, or toll-free at 1-877-405-4313.